Asymptotic distribution of global errors in the numerical computations of dynamical systems
G. Turchetti,
S. Vaienti and
F. Zanlungo
Physica A: Statistical Mechanics and its Applications, 2010, vol. 389, issue 21, 4994-5006
Abstract:
We propose an analysis of the effects introduced by finite-accuracy and round-off arithmetic on numerical computations of discrete dynamical systems. Our method, which uses the statistical tool of the decay of fidelity, computes the error by directly comparing the numerical orbit with the exact one (or, more precisely, with another numerical orbit computed with a much higher accuracy). Furthermore, as a model of the effects of round-off arithmetic on the map, we also consider a random perturbation of the exact orbit with an additive noise, for which exact results can be obtained for some prototype maps. We investigate the decay laws of fidelity and their relationship with the error probability distribution for regular and chaotic maps, for both additive and numerical noise. In particular, for regular maps we find an exponential decay for additive noise, and a power-law decay for numerical noise. For chaotic maps, numerical noise is equivalent to additive noise, and our method is suitable for identifying a threshold for the reliability of numerical results, i.e., the number of iterations below which global errors can be ignored. This threshold grows linearly with the number of bits used to represent real numbers.
Keywords: Discrete systems; Effect of numerical round-off (search for similar items in EconPapers)
Date: 2010
References: View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378437110006084
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:389:y:2010:i:21:p:4994-5006
DOI: 10.1016/j.physa.2010.06.060
Access Statistics for this article
Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis
More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().